Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 208, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2021, 8:00 PM MDT for 6 counties in New Mexico. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2021, 8:00 PM MDT (02:00 UTC)
- Expired
- Jun 12, 2021, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Curry County, NM, De Baca County, NM, Guadalupe County, NM, Quay County, NM, Roosevelt County, NM, San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 41 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:31 PM MDT | TSTM WND GST 61 | 7 Ene Tucumcari, NM | KTCC ASOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3697 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 18.7
The text
As transmitted.
834
WUUS55 KABQ 130200
SVRABQ
NMC009-011-019-037-041-047-130300-
/O.NEW.KABQ.SV.W.0208.210613T0200Z-210613T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
800 PM MDT Sat Jun 12 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern Roosevelt County in east central New Mexico...
Southeastern San Miguel County in northeastern New Mexico...
Northeastern De Baca County in east central New Mexico...
Southwestern Quay County in east central New Mexico...
West central Curry County in east central New Mexico...
Northeastern Guadalupe County in east central New Mexico...
* Until 900 PM MDT.
* At 800 PM MDT, severe thunderstorms were located along a line
extending from near Montoya to 9 miles south of Taiban, moving east
at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quay, Tucumcari, Logan, House, Ragland, Montoya, Newkirk, Sumner
Lake State Park, Sumner Lake and Forrest.
This includes the following highways...
Interstate 40 between Mile Markers 293 and 350.
State Road 104 between Mile Markers 91 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3454 10439 3524 10439 3537 10343 3450 10339
TIME...MOT...LOC 0200Z 272DEG 13KT 3508 10400 3431 10404
HAIL...1.25IN
WIND...60MPH
$$
331 follow-up statement
112
WWUS55 KABQ 130253
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
853 PM MDT Sat Jun 12 2021
NMC009-011-019-037-041-047-130302-
/O.EXP.KABQ.SV.W.0208.000000T0000Z-210613T0300Z/
Roosevelt-San Miguel-De Baca-Quay-Curry-Guadalupe-
853 PM MDT Sat Jun 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROOSEVELT...
SOUTHEASTERN SAN MIGUEL...NORTHEASTERN DE BACA...SOUTHWESTERN QUAY...
WEST CENTRAL CURRY AND NORTHEASTERN GUADALUPE COUNTIES WILL EXPIRE AT
900 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central New Mexico.
LAT...LON 3454 10439 3524 10439 3537 10343 3450 10339
TIME...MOT...LOC 0252Z 272DEG 13KT 3507 10378 3430 10382
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:52 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 12, 5:52 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 552 PM MDT Sat Jun 12 2021 .AVIATION... 00Z TAF CYCLE Thunderstorms will continue to pose the biggest aviation weather hazard east of the central mountain chain, as any storms that do develop will have the potential to turn severe with large hail, damaging downburst winds, and brief heavy downpours that will temporarily limit visibility and ceilings. A few high-based virga (evaporating rainfall) or drier thunderstorms will surround the Rio Grande valley, but areas farther west should stay dry, mostly clear and hot. The hot temperatures and consequentially high density altitude readings will impose difficult ascending conditions for some aircraft. Storms will exit east of New Mexico by late evening with some residual outflows continuing to keep gusty winds going near KABQ through this time. Storm potential will be lower on Sunday, generally favoring the east slopes of the central mountain chain, but a stray cell cannot be ruled out over the plains. 52 && .PREV DISCUSSION...305 PM MDT Sat Jun 12 2021... .SYNOPSIS... Scattered storms across the eastern plains will have the potential to become severe, producing large hail, damaging winds, and perhaps a stray tornado late this afternoon through the evening. Storm motions will be toward the TX line by late evening and midnight. Another round of isolated to scattered strong to severe storms is possible Sunday afternoon and evening. Thereafter, chances for afternoon storms will generally be low and focused over the high terrain, slowly migrating over the western high terrain. Meanwhile, the heat will continue near record to record heat for parts of western and central NM through next week. Highs for many areas will be in the 90s to low 100s. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... The upper high stretched on a southwest- northeast axis should have its centroid wobble over southwestern NM by late this afternoon. As is typical for this time of year, a drastic dichotomy of conditions will be found from western parts of the state to eastern areas. Last night’s backdoor cold front brought in a slight cooling, but more impressive is the juicy dewpoints and instability that now blankets much of eastern NM, including 60’s to 70 degree dewpoints and over 3500 J/kg mixed layer CAPE. The NAM backed off this morning on QPF over eastern zones, presumably due to small low layer inhibition, but most other members and the HREF are all enthused about eroding this through the afternoon with scattered coverage of storms. With veering east southeast surface winds now behind the frontal boundary, veering vertical wind profiles will create sufficient bulk shear for severe and supercellular storm structures through the evening. Hail and damaging winds would appear to be the looming and primary threats, and Severe Thunderstorm Watch has been issued to account for this. Depending on the coverage of convection east of the central mountain chain and subsequent cold pools, low layer moisture will likely spill back westward to the Rio Grande and just beyond. Gusty east canyon winds will also redevelop in favored locations through the early morning hours Sunday. The moisture will then mix back east of the central mountain chain by Sunday afternoon though, and even the far eastern plains will dry out substantially with dewpoints falling back into the 30’s and 40’s in many zones despite retaining southerly winds. This will narrow the window of opportunity for storms, mainly to the east slopes of the central mountain chain and even less in the plains farther east, and the severe concerns would transition to more of a gusty downburst threat. Otherwise high temperatures will be hot in many zones, especially in the exceptionally dry western areas where near-record or record highs are forecast. LONG TERM...(MONDAY THROUGH SATURDAY)... A dominant upper level high pressure will continue to build over the Four Corners region Monday into early next week, reaching to a peak 600dm by Tuesday. High temperatures soar 10F-15F above normal across western NM and the Rio Grande Valley, staying 5F-10F above normal across the eastern plains. All areas will generally range between the 90s to low 100s. Heat stress will continue through the end of the forecast as a result, while heat advisories look likely for some parts of the Rio Grande Valley and Northwest Plateau. Temperatures finally begin to retreat back to normal, staying hot however, near the end of next week when long range guidance shows the upper high beginning to break down and weaken. With southeasterly to easterly surface flow bringing low-level moisture into eastern NM up to the central mountain chain, isolated to scattered storms will try to initiate over the high terrain during the afternoon period Monday and Tuesday. Each model run consistently shows outflows pushing low-level moisture further westward each evening into the Rio Grande Valley and to the continental divide by mid to late week. This will steady spread isolated to scattered afternoon thunderstorm activity into western NM Wednesday through Friday. There is a wide variety of model solutions for storm coverage, and thus there is low forecast confidence for PoPs Wednesday and beyond. 52/24 && .FIRE WEATHER... No widespread critical fire weather concerns are forecast for the next several days as a strengthening dome of high pressure keeps residence over or near NM. This is not to say that there are no concerns, as exceptionally dry conditions will persist over western NM through early next week, and conditions will remain volatile and unstable there due to high Haines indices driven by the near-record high temperatures, steep lapse rates, and large mid level dewpoint depressions. Fortunately, widespread strong winds are not foreseen, and the wind concerns will be focused on localized to smaller and briefer scale thunderstorm outflows. Wetting rains could grace a few eastern zones this evening and in a few spottier locations Sunday, but into next week thunderstorm and wetting rain coverage will reduce to and become minimal as moisture struggles to linger beneath the strengthening high. With less storm coverage and marginal moisture, concerns for dry lightning will be present. The potential for another moisture intrusion does not appear to arrive until late next week via a backdoor cold front, but there is still large uncertainty with this scenario. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 12, 7:55 AM MDT, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 755 AM MDT Sat Jun 12 2021 NMZ201>241-131100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 755 AM MDT Sat Jun 12 2021 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible along and east of the central mountain chain this afternoon and into the evening. A few storms may turn strong to severe with damaging winds and large hail possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated severe thunderstorms are expected again on Sunday across portions of eastern New Mexico. A few storms may turn strong to severe, especially in northeastern areas of the state where large hail and damaging winds will be possible. Record and near-record temperatures are expected for portions of central and western New Mexico early next week where excessive heat will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Special weather statement, Jun 12, 6:08 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
608 PM MDT Sat Jun 12 2021
NMZ229-130030-
Northeast Highlands-
608 PM MDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 630 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
Storrie Lake State Park, or 7 miles northeast of Las Vegas, moving
east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel County.
This includes the following highways...
Interstate 25 between Mile Markers 349 and 363.
State Road 104 between Mile Markers 5 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3578 10505 3577 10503 3576 10504 3575 10503
3577 10501 3577 10500 3576 10487 3555 10503
3564 10524 3579 10518
TIME...MOT...LOC 0008Z 286DEG 14KT 3568 10513
24Local storm report, Jun 12, 6:09 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 PM MDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 8 ENE SAN AUGUSTIN 35.50N 105.02W
06/12/2021 SAN MIGUEL NM NWS EMPLOYEE
LARGE CONE TORNADO LASTED FOR ALMOST 10 MINUTES.
&&
EVENT NUMBER ABQ202102375
SHOEMAKELocal storm report, Jun 12, 6:13 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 PM MDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 5 E LAS VEGAS 35.59N 105.13W
06/12/2021 E2.50 INCH SAN MIGUEL NM NWS EMPLOYEE
&&
EVENT NUMBER ABQ202102376
SHOEMAKESpecial weather statement, Jun 12, 6:25 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
625 PM MDT Sat Jun 12 2021
NMZ227-130100-
Johnson and Bartlett Mesas Including Raton Pass-
625 PM MDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
700 PM MDT...
At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stonewall, or 28 miles southwest of Trinidad, moving
east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Colfax County.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
LAT...LON 3682 10470 3687 10497 3689 10499 3690 10504
3691 10505 3699 10504 3700 10500 3699 10469
TIME...MOT...LOC 0025Z 273DEG 14KT 3697 10496
24Special weather statement, Jun 12, 7:10 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Albuquerque NM 710 PM MDT Sat Jun 12 2021 NMZ223-229-232-233-130145- Eastern San Miguel County-Central Highlands-Guadalupe County-Northeast Highlands- 710 PM MDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL... NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 745 PM MDT... At 709 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Tecolote to near Santa Rosa Lake State Park. Movement was southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Santa Rosa, Colonias, Puerto De Luna, Santa Rosa Lake State Park, Dilia, Villanueva, Villanueva State Park, Anton Chico, Chapelle and Tecolotito. This includes the following highways... Interstate 40 between Mile Markers 233 and 287. Interstate 25 between Mile Markers 329 and 335. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for central, northeastern and east central New Mexico. LAT...LON 3480 10544 3479 10445 3544 10450 3546 10534 TIME...MOT...LOC 0109Z 325DEG 19KT 3537 10524 3503 10473 24
Local storm report, Jun 12, 7:56 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 10 E LAS VEGAS 35.59N 105.04W
06/12/2021 M3.07 INCH SAN MIGUEL NM STORM CHASER
&&
EVENT NUMBER ABQ202102377
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:08 PM MDT | Special Weather Statement | ABQ | San Miguel | 22 min |
| Jun 12, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 61 min |
| Jun 12, 6:25 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Jun 12, 6:25 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 50 min |
| Jun 12, 6:55 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 110 min |
| Jun 12, 6:55 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay, Roosevelt | 65 min |
| Jun 12, 7:10 PM MDT | Special Weather Statement | ABQ | Guadalupe | 35 min |
| Jun 12, 7:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 22 min |
| Jun 12, 7:51 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay | 3 hr |
| Jun 12, 8:35 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, Roosevelt | 55 min |
| Jun 12, 8:39 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 66 min |
| Jun 12, 8:40 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Jun 12, 9:24 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, Roosevelt | 36 min |
| Jun 12, 9:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 30 min |
| Jun 13, 3:14 PM MDT | Heat Advisory | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 6 more | 29 hr |
| Jun 13, 3:14 PM MDT | Heat Advisory | ABQ | Bernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more | 53 hr |
| Jun 13, 4:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.